Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2015, 5:48 PM CDT for Butler County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2015, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 28, 2015, 6:29 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955
WUUS53 KICT 282248
SVRICT
KSC015-282345-
/O.NEW.KICT.SV.W.0211.150828T2248Z-150828T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BURNS...OR 10 MILES NORTHEAST OF WHITEWATER...MOVING SOUTHEAST
AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...POTWIN...BURNS AND EL DORADO LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 73 AND 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9712 3808 9704 3809 9682 3803 9664
3780 9681
TIME...MOT...LOC 2248Z 300DEG 16KT 3803 9698
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
821
WWUS53 KICT 282308
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT FRI AUG 28 2015
KSC015-282345-
/O.CON.KICT.SV.W.0211.000000T0000Z-150828T2345Z/
BUTLER KS-
608 PM CDT FRI AUG 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN BUTLER COUNTY...
AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF POTWIN...OR 12 MILES EAST OF WHITEWATER...MOVING SOUTHEAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EL DORADO...POTWIN AND EL DORADO LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9712 3804 9702 3809 9682 3803 9664
3780 9681
TIME...MOT...LOC 2308Z 303DEG 13KT 3800 9693
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM809
WWUS53 KICT 282320
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT FRI AUG 28 2015
KSC015-282345-
/O.CON.KICT.SV.W.0211.000000T0000Z-150828T2345Z/
BUTLER KS-
620 PM CDT FRI AUG 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN BUTLER COUNTY...
AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
POTWIN...OR 10 MILES NORTH OF EL DORADO...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EL DORADO...POTWIN AND EL DORADO LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9712 3804 9702 3809 9682 3803 9664
3780 9681
TIME...MOT...LOC 2320Z 304DEG 15KT 3797 9689
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM504
WWUS53 KICT 282329
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT FRI AUG 28 2015
KSC015-282339-
/O.CAN.KICT.SV.W.0211.000000T0000Z-150828T2345Z/
BUTLER KS-
629 PM CDT FRI AUG 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3799 9712 3804 9702 3809 9682 3803 9664
3780 9681
TIME...MOT...LOC 2327Z 300DEG 16KT 3795 9684
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:53 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 28, 2:53 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT FRI AUG 28 2015 .SYNOPSIS... ISSUED AT 253 PM CDT FRI AUG 28 2015 WATER VAPOR IMAGERY SHOWS A COMPACT SHORTWAVE TRACKING ACROSS CENTRAL/NORTHERN IA WITH RIDGING OVER THE DESERT SW/SOUTHERN ROCKIES. AT THE SURFACE...COLD FRONT EXTENDS FROM FAR EASTERN NEBRASKA INTO SW KS WITH A BROAD AREA OF HIGH PRESSURE OVER THE EASTERN SEABOARD. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 253 PM CDT FRI AUG 28 2015 STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT IN THE NEXT FEW HOURS FIRST OVER NORTHEAST KS WITH THIS ACTIVITY TRYING TO WORK SOUTHWEST THIS EVENING. THE DEVELOPMENT OF THIS ACTIVITY SHOULD BE AIDED BY THE MID LEVEL TROUGH THAT STILL HAS TO PASS ACROSS THE AREA. HOW MUCH OF THIS ACTIVITY MAKES IT INTO THE FORECAST AREA IS THE MAIN QUESTION AND FOR NOW HAVE THE HIGHEST CONFIDENCE FOR THE NORTHEAST AND EASTERN PORTIONS OF THE FORECAST AREA. WITH AROUND 2,000J/KG OF CAPE AND 25-30KTS OF 0-6KM SHEAR...ANY STORM THAT DEVELOP WILL HAVE THE POTENTIAL TO BE STRONG/LOW END SEVERE. BY SAT MORNING THE BULK OF THE PRECIP WILL BE SE OF THE FORECAST AREA. UPPER RIDGING WILL CONTINUE TO BUILD OVER THE SOUTHERN ROCKIES/DESERT SW AS SOME UPPER ENERGY DIVES OUT OF THE UPPER MISSISSIPPI VALLEY AND RETROGRADES SLIGHTLY INTO EASTERN OK. THIS IMPULSE IS EXPECTED TO REMAIN NEARLY STATIONARY INTO THE START OF THE WORK WEEK WITH ANY RAINFALL ASSOCIATED WITH THIS FEATURE STAYING SOUTHEAST OF THE AREA. A WARMING TREND WILL COMMENCE SUNDAY AND WILL CONTINUE THROUGH THE START OF THE WORK WEEK. 850MB TEMPS SUPPORT HIGHS IN THE MID 90S AREA WIDE BY MON WITH SOME UPPER 90S EVEN POSSIBLE OVER CENTRAL KS. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 253 PM CDT FRI AUG 28 2015 THE MAIN THEME THROUGH THESE EXTENDED PERIODS WILL BE FOR ABOVE NORMAL TEMPS AND DRY CONDITIONS. BY TUE A SLOW MOVING UPPER TROUGH WILL BE COMING ON SHORE OVER THE PACIFIC NW WITH SURFACE LEE TROUGHING SLOWLY STRENGTHENING. 850MB TEMPS WOULD CONTINUE TO SUPPORT ABOVE NORMAL TEMPS WITH HIGHS IN THE MID TO UPPER 90S. GOOD MODEL AGREEMENT WITH THE UPPER TROUGH REMAINING ANCHORED OVER THE NW FOR MID/LATE WEEK WHICH WILL CONTINUE TO PROMOTE A WARMING TREND AND WITH WARMING MID LEVEL TEMPS...PRECIP CHANCES WILL REMAIN LOW. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1221 PM CDT FRI AUG 28 2015 LIGHT SHOWERS CONTINUE TO DISSIPATE AND DRIFT EAST ACROSS SOUTHEAST KANSAS WHILE A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST. WINDS ARE EXPECTED TO VEER AS A SFC TROUGH AXIS MOVES SLOWLY TOWARD SOUTH CENTRAL KS. THIS BOUNDARY MAY ACTUALLY STALL BEFORE ARRIVING AT KICT SO CONFIDENCE IN THE WIND DIRECTION REMAINS FAIRLY LOW. THE BEST CHANCE FOR AFTERNOON AND EVENING STORMS IS EXPECTED TO REMAIN ALONG AND EAST OF THE KANSAS TURNPIKE AS A SLOW MOVING COLD FRONT ARRIVES OVERNIGHT. STORMS MAY IMPACT THE KCNU TERMINAL THROUGH THE EVENING HOURS BEFORE DISSIPATING AND MOVING SOUTHEAST OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 86 64 88 / 20 10 0 10 HUTCHINSON 64 86 62 89 / 10 0 0 0 NEWTON 64 85 62 88 / 20 10 0 0 ELDORADO 65 86 63 90 / 20 10 10 10 WINFIELD-KWLD 67 87 65 89 / 20 10 10 10 RUSSELL 63 89 62 92 / 10 0 0 0 GREAT BEND 63 89 62 92 / 10 0 0 0 SALINA 63 88 62 91 / 10 0 0 0 MCPHERSON 64 85 62 89 / 10 0 0 0 COFFEYVILLE 67 85 65 88 / 40 10 10 10 CHANUTE 66 85 64 87 / 40 10 10 10 IOLA 65 84 64 87 / 40 10 10 10 PARSONS-KPPF 67 85 65 88 / 40 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 28, 3:43 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT FRI AUG 28 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 343 PM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORM WILL BE POSSIBLE TONIGHT ALONG A SLOW MOVING COLD FRONT...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. THE STRONGER STORMS WILL BE CAPABLE OF QUARTER SIZE HAIL AND WINDS TO 60 MPH...WITH THE HIGHEST CHANCE OF SEVERE STORMS ALONG AND NORTH OF AN EL DORADO TO CHANUTE LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE ISOLATED NATURE OF THE THREATS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
In the hours before
Special weather statement, Aug 28, 4:41 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI AUG 28 2015
KSZ052-053-282230-
CHASE KS-MARION KS-
441 PM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CHASE COUNTY IN EAST CENTRAL KANSAS...
EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF FLORENCE...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...STRONG CITY...FLORENCE...BAZAAR...ELMDALE...
CEDAR POINT AND TALLGRASS PRAIRIE PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3825 9705 3835 9687 3847 9680 3848 9644
3823 9644
TIME...MOT...LOC 2140Z 265DEG 23KT 3835 9681
KETCHAMSpecial weather statement, Aug 28, 5:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT FRI AUG 28 2015
KSZ053-069-282315-
CHASE KS-BUTLER KS-
536 PM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BURNS...OR 9
MILES SOUTHEAST OF FLORENCE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CASSODAY...MATFIELD GREEN...CEDAR POINT AND WONSEVU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3824 9638 3809 9651 3808 9652 3807 9652
3793 9664 3808 9685 3809 9685 3809 9684
3832 9684
TIME...MOT...LOC 2233Z 286DEG 18KT 3818 9677
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:41 PM CDT | Special Weather Statement | ICT | Chase | 49 min |
| Aug 28, 5:36 PM CDT | Special Weather Statement | ICT | Chase | 39 min |
| Aug 28, 6:31 PM CDT | Special Weather Statement | ICT | Butler | 59 min |
| Aug 28, 6:43 PM CDT | Special Weather Statement | ICT | Butler | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.